Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 86, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 31, 2008, 7:29 PM MST for Pima County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2008, 7:29 PM MST (02:29 UTC)
- Expired
- Aug 31, 2008, 9:30 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 44 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 8:00 PM MST | FLASH FLOOD | Tucson, AZ | MANY SWIFT WATER RESCUES ACROSS THE TUCSON METRO AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.5 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 463 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1759 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KTWC 010229
FFWTWC
AZC019-010430-
/O.NEW.KTWC.FF.W.0086.080901T0229Z-080901T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
729 PM MST SUN AUG 31 2008
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA...GREEN
VALLEY...
* UNTIL 930 PM MST
* AT 722 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MODERATE TO HEAVY RAIN MOVING THROUGH EASTERN PIMA COUNTY.
RAINFALL AMOUNTS UP TO ONE INCH IN LESS THAN ONE HOUR IS LIKELY
WITH THE STRONGEST STORMS AS THEY MOVE NORTHEAST AT 10 TO 15 MPH
ACROSS EASTERN PIMA COUNTY. ADDITIONAL STORMS OVER SOUTHERN
PORTIONS OF CENTRAL PIMA COUNTY WILL MOVE TOWARD EASTERN PIMA
COUNTY THROUGH 900 PM.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3249 11119 3250 11047 3175 11047 3175 11114
3199 11137
$$
WEATHER.GOV/TUCSON4 follow-up statements
000
WGUS75 KTWC 010247
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
747 PM MST SUN AUG 31 2008
AZC019-010430-
/O.CON.KTWC.FF.W.0086.000000T0000Z-080901T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
747 PM MST SUN AUG 31 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
EASTERN PIMA COUNTY...
AT 739 PM MST...DOPPLER RADAR CONTINUED TO INDICATE MODERATE TO
HEAVY RAIN ACROSS EASTERN PIMA COUNTY...MOVING NORTHEAST AROUND 10
TO 15 MPH. RAINFALL AMOUNTS OF ONE TO ONE AND A HALF INCHES IS
LIKELY WITH THE STRONGEST STORMS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3249 11119 3250 11047 3175 11047 3175 11114
3199 11137
$$
WEATHER.GOV/TUCSON000
WGUS75 KTWC 010317
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
817 PM MST SUN AUG 31 2008
AZC019-010430-
/O.CON.KTWC.FF.W.0086.000000T0000Z-080901T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
817 PM MST SUN AUG 31 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
EASTERN PIMA COUNTY...
AT 809 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
MODERATE TO HEAVY RAIN MOVING THROUGH EASTERN PIMA COUNTY. THE
HEAVIEST RAIN WAS MOVING THROUGH ORO VALLEY...CATALINA AND WEST OF
INTERSTATE 10. MOVEMENT OF THESE STORMS IS TO THE NORTHEAST AROUND
10 TO 15 MPH. SEVERAL AREAS HAVE RECORDED BETWEEN ONE AND TWO INCHES
OF RAIN SINCE 7 PM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
LAT...LON 3249 11119 3250 11047 3175 11047 3175 11114
3199 11137
$$
WEATHER.GOV/TUCSON000
WGUS75 KTWC 010347
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
847 PM MST SUN AUG 31 2008
AZC019-010430-
/O.CON.KTWC.FF.W.0086.000000T0000Z-080901T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
847 PM MST SUN AUG 31 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
EASTERN PIMA COUNTY...
AT 835 PM MST...MODERATE TO LOCALLY HEAVY RAIN CONTINUED TO MOVE
NORTHEAST AT 10 TO 15 MPH ACROSS EASTERN PIMA COUNTY. THE HEAVIEST
RAIN WAS OCCURRING WEST OF INTERSTATE 10...IN CENTRAL AND EASTERN
TUCSON...THE CATALINA FOOTHILLS...MARANA...ORO VALLEY AND CATALINA.
ADDITIONAL STORMS SOUTH OF THREE POINTS WILL MOVE TOWARD THE METRO
AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. BE ESPECIALLY
CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF
FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO NOT STAY IN
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3198 11136 3202 11137 3248 11119 3250 11107
3250 11047 3218 11047 3182 11121
$$
WEATHER.GOV/TUCSON000
WGUS75 KTWC 010428
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
928 PM MST SUN AUG 31 2008
AZC019-010436-
/O.EXP.KTWC.FF.W.0086.000000T0000Z-080901T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
928 PM MST SUN AUG 31 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM MST FOR EASTERN PIMA
COUNTY...
AT 920 PM MST...DOPPLER RADAR INDICATED AN AREA OF LIGHT TO MODERATE
RAIN OVER THE WESTERN AND NORTHERN PORTIONS OF EASTERN PIMA COUNTY.
THE THREAT OF FLASH FLOODING FROM THESE STORMS IS OVER THUS THE
WARNING WILL BE ALLOWED TO EXPIRE AT 930 PM MST. FLOW LIKELY WILL
CONTINUE IN WASHES ACROSS THE METRO AREA AND MOTORISTS SHOULD BE
WARY WHEN DRIVING THROUGH LOW WATER CROSSING AREAS.
LAT...LON 3198 11136 3202 11137 3248 11119 3250 11107
3250 11047 3218 11047 3182 11121
$$
WEATHER.GOV/TUCSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:15 PM MST, 5 hours 14 minutes earlier.
Area forecast discussion, Aug 31, 2:15 PM MST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 215 PM MST SUN AUG 31 2008 .SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE IN SOUTHEAST ARIZONA THROUGH TONIGHT AS A TROUGH OF LOW PRESSURE APPROACHES FROM THE NORTHWEST. BEHIND THIS TROUGH...MUCH DRIER NORTHWEST FLOW WILL PUSH MOST OF THE MONSOON MOISTURE OUT OF SOUTHEAST ARIZONA BEGINNING MONDAY. DRY WEATHER AND HOTTER TEMPERATURES ARE EXPECTED BEGINNING TUESDAY AND CONTINUING THROUGH NEXT WEEKEND. && .DISCUSSION...THE LAST DECENT CHANCE OF RAIN FOR SOUTHEAST ARIZONA FOR AWHILE COMES TONIGHT...AS AN APPROACHING TROUGH INTERACTS WITH A MOIST ATMOSPHERE OVER THE REGION. SCATTERED CONVECTION ALREADY DEVELOPING THIS AFTERNOON...PRIMARILY OVER COCHISE COUNTY. ELSEWHERE...CONVECTION HAS STRUGGLED TO MAINTAIN ITSELF...BUT WITH SOME HEALTHY TOWERING CUMULUS OUT THE WINDOW HERE IN TUCSON WE WILL KEEP POPS FOR THIS EVENING WHERE THEY ARE FOR NOW. SHOWERS AND THUNDERSTORMS WILL BE EFFICIENT RAINFALL PRODUCERS WITH LOCALLY HEAVY AMOUNTS...BUT THE RELATIVELY RAPID MOVEMENT TO THE NORTHEAST SHOULD PRECLUDE THE NEED FOR A FLASH FLOOD WATCH. ISOLATED STRONG WINDS AND SMALL HAIL STILL POSSIBLE WITH SOME STORMS THROUGH TONIGHT AS VORT MAX APPROACHES FROM SOUTHWEST ARIZONA THIS EVENING. DRIER AIR BEGINS INVADING SOUTHEAST ARIZONA ON MONDAY...BUT WE WILL LIKELY STILL HANG ONTO ENOUGH TO JUSTIFY LOW POPS NEAR THE NEW MEXICO AND INTERNATIONAL BORDERS. THEREAFTER...DRY AIR WILL CONTINUE TO WIN OUT...WITH POPS REDUCED TO NEAR ZERO BY MIDWEEK AND THROUGH NEXT WEEKEND. OF COURSE...AS THE MOISTURE LEAVES IT WILL NOT TAKE LONG FOR TEMPERATURES TO BOUNCE BACK TO NEAR CLIMO AND ABOVE...WITH UPPER 90S EXPECTED IN THE LOWER DESERTS BY THE END OF NEXT WEEK. && .AVIATION...SCATTERED THUNDERSTORMS EXPECTED THROUGH TONIGHT. VISIBILITY OCCASIONALLY REDUCED TO IFR IN HEAVY RAINFALL...AND A FEW STORMS MAY BE STRONG WITH OUTFLOW WINDS TO 40 KTS. THUNDERSTORM CHANCES DECREASE SHARPLY MONDAY. LIGHT DIURNALLY DRIVEN WINDS ON MONDAY AT 5-15 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. TURNER WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 31, 10:41 AM MST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1041 AM MST SUN AUG 31 2008 AZZ019-029>035-010600- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1041 AM MST SUN AUG 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT THE AIRMASS ACROSS SOUTHEAST ARIZONA REMAINED VERY MOIST THIS MORNING. THIS MOISTURE COUPLED WITH A DISTURBANCE MOVING THROUGH FROM MEXICO WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. THE THREAT OF HEAVY DOWNPOURS AND FLASH FLOODING WILL BE HIGH TODAY AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A MUCH DRIER AIRMASS WILL SPREAD WEST TO EAST ACROSS THE REGION STARTING MONDAY...LIMITING THE THREAT FOR SHOWERS AND THUNDERSTORMS TO MAINLY THE MOUNTAINS AND AREAS EAST AND SOUTH OF TUCSON. BY THURSDAY INTO THE WEEKEND...DRY AND WARMER WEATHER WILL PREVAIL ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.